MAUDE Adverse Event Report: MEDICON EG AARHUS SCREW 1.3 BRACKET-HEAD; ORTHODONTIC SCREW

MEDICON EG AARHUS SCREW 1.3 BRACKET-HEAD; ORTHODONTIC SCREW
Model Number 68.99.34A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 03/01/2022
Type of Reportable Event Serious Injury
Event or Problem Description
In accordance with the healthcare provider's report, the procedure involved placement of three temporary anchorage devices (tads).The patient was given pre-op rx amoxicillin 250 mg x4 & rinsed with perioguard.The patient was placed on 50% no2 with topical anesthesia bilateral superior posterior to palate and bilateral buccal lower local lidocaine 2% epi.The lower right buccal tad was to be placed between the right cuspid and 1 bicuspid.The placement location was tapped, and the tad was placed in the driver.The tad was placed.Upon removal of the driver attachment to the tad bit, the head of the tad broke off the flute portion.To recover the broken tad (flute of tad), a flap was raised from the ridge of the missing 2" bicuspid to the distal of the cuspid and a vertical releasing incision was made over the broken tad.The flute part of the tad was located.Bone was removed circumferentially around the tad to allow the placement of a hemostat around the exposed portion of the tad.The broken tad was backed out using the hemostat.Then the flap was closed by suturing the vertical and gingival incisions together.The patient was given post op instructions, instructions for pain and a follow-up appointment.
 
Additional Manufacturer Narrative
All device fragments were returned by the user, as well as the insertion device.The tad (temporary anchorage device or orthodontic screw) had not been removed from the insertion device nor cleaned after the procedure.The tad head was still held between the four grasping blades of the insertion device.It was obliquely positioned instead of straight.The tad fractured between the 2nd and 3rd threads below the neck of the screw.Upon removal of the tad from the insertion device, damage (e.G., chipping, material removal) was observed on the bracket component of the tad, in addition to pronounced torsional damage of the insertion device and multiple dents on the inside surfaces of the blades.The tad was recognized as a bracket-head aarhus screw (model #68.99.34a, 12.3 mm long), whereas the event report received from the user incorrectly identified the device as an aarhus screw model #68.99.24a (9.6 mm long).A separate adverse event report is being submitted for the insertion device.The damage shown by the tad and the insertion device has been evaluated.Firstly, the screw head was clearly damaged, indicating that a high torque was applied with the insertion device.In addition, the tad fractured between the 2nd and 3rd threads below the neck of the screw.During insertion of a screw into bone, the torsional force increases with every turn.During this event, the screw fractured at the spot where the torsional force is translated from the tip of the thread to the shaft.When a screw is overwound it always fractures at this point.One reason that overwinding may occur is that the torsion force produced by the screwdriver is increased although the screw cannot be inserted any further.The screw has reached its point of maximal fixation in the bone, but the user does not recognize this and continues turning the screw although the bone is too hard, for instance, for insertion of the full screw length without predrilling.The dents observed on the inside surfaces of the insertion device's blades confirm that excessive torque was applied by the surgeon during insertion of the tad.It must also be pointed out that in his event description the surgeon mentioned tad #68.99.24a, which is 9.6 mm long, whereas the actually inserted tad was #68.99.34a, which is 12.3mm long.It cannot be ruled out that a longer screw than necessary was accidentally chosen, contributing to the outcome.The device instructions for use clearly state that application of excessive force when tightening the screw can lead to intraoperative screw breakage.Secondly, prior to inserting a screw it must be aligned correctly in the insertion device.However, initial evaluation of the screw and the insertion device showed that the screw head was positioned obliquely inside the insertion device.A slanted screw can lead to an angled line of insertion, making complete insertion impossible and damaging the screw in the process.Review of distribution records has identified two possible manufacturing lots for the tad.Both device history records have been reviewed and it has been confirmed that no nonconformances nor deviations occurred during the manufacturing process.All devices from these two lots conformed fully to specifications upon release.Additional information has been requested from the distributor in an effort to pinpoint the lot # of the tad involved in the event.On the basis of this initial evaluation, the event can be attributed to user error.Investigation of this event is ongoing.Additional information has been requested from the distributor and the user and testing is being performed by an accredited laboratory.Upon completion of the investigation, a follow-up report will be submitted.
 
Additional Manufacturer Narrative
The affected device was subject to microfractographic analysis by an accredited independent lab facility.No material defects -e.G., inclusions- were found.The fracture surface of the screw head component was found to show the typical attributes of a microductile overload breakage.The lab concluded that the screw was subject to overload torque during the implantation process, possibly due to user error; specifically, to faulty positioning of the screw in the insertion device.According to the lab, the damage sustained by the screw head leads to the same conclusion.The fracture surface of the threaded component was found to have sustained heavy secondary damage, most probably caused by the tool that was used for forceful extraction.Therefore, the lab was not able to analyze the fracture surface of this component.No response was received to multiple requests for additional information with regard to patient outcome and the event.The manufacturer concludes that the failure was due to user error.

Brand Name
AARHUS SCREW 1.3 BRACKET-HEAD
Common Device Name
ORTHODONTIC SCREW
Manufacturer (Section D)
MEDICON EG
gaensaecker 15
tuttlingen, 78532
GM  78532
Manufacturer (Section G)
MEDICON EG
gaensaecker 15
tuttlingen, 78532
GM   78532
Manufacturer Contact
thorsten kurz
gaensaecker 15
tuttlingen, 78532
GM   78532
MDR Report Key14516221
Report Number8010099-2022-00001
Device Sequence Number5488513
Product Code DZE
UDI-Device Identifier04046826385576
UDI-Public4046826385576
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K041527
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number68.99.34A
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2022
Supplement Date Received by Manufacturer07/05/2022
Initial Report FDA Received Date05/26/2022
Supplement Report FDA Received Date08/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MOTRIN.; PERIOGUARD.; TYLENOL.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age14 YR
Patient SexUnknown